Lyn teaches first aid for humans, canines and horses in her spare time.
What is Anaphylaxis?
Anaphylaxis is a very severe and potentially life-threatening reaction to an allergy, many of us will have allergic reactions to some things, but Anaphylaxis is a very severe form of the allergic reaction that puts the body into overdrive and when someone is allergic to a substance and comes into contact with it, then histamine is released. This release into the blood stream causes the symptoms of anaphylaxis.
What Causes Anaphylaxis?
When the person comes into contact with an allergen, often peanuts, other nuts, seafood, bee stings, wasp stings even in minute amounts. Some people will have mild reactions for years and suddenly it will increase to Anaphylaxis. Usually the Anaphylaxis starts from the second exposure to the allergen.
Peanuts are the most well known cause
Symptoms of Anaphylaxis
Initially the affected person may feel lightheaded or faint; they may have breathing difficulties and be unable to swallow.
There may be evidence of additional mucus
A main visible symptom is swollen lips
A rash may or may not be present
They may be wheezing or rattling when they try and breathe
Heartbeat will be fast
Confusion and anxiety
Collapse and unconsciousness
Occasionally there are also gastrointestinal symptoms such as abdominal pain, vomiting and possibly incontinence.
Anaphylaxis is Always a Medical Emergency
When a person suffers Anaphylaxis they are likely to have laryngeal or pharyngeal swelling and often as well as the lips the tongue will swell up and any of these compromises the airway. You may notice a condition known as or stridor when their breathing is alarmingly noisy and labored.
Eating Out is Dangerous
Anaphylaxis is Always a Medical Emergency
In severe cases as the histamine continues to be released the swelling continues and the airway becomes blocked. The person may lose consciousness due to the rapid swelling of the airway area and it is essential to dial 111 in USA or 999 in UK for an ambulance quickly.
Respiratory rate may increase as persons system is trying to compensate. If they do not lose consciousness they may become confused, agitated and wheezy.
The person may be pale and clammy as they go into shock, heart rate increases and blood pressure will drop.
There are three main things that confirm Anaphylaxis
- Sudden onset and rapid progression of symptoms
- Life threatening airway or breathing and or circulation problems
- Skin and mucosal changes such as flushing urticarial angioedema
Diagnosis often supported by knowledge of:
- Exposure to known allergen
- Important skin or mucosal changes alone are not signs of an anaphylactic reaction
Also skin and mucosal changes may be very subtle or not present at all in around 20% of reactions.
Importance of Prompt Treatment
Because the persons system will be going into shock and because their airway may be compromised this is always a medical emergency and ABC should be considered:
Is the airway clear?
Is the person breathing?
Check for a pulse, what is their circulation like?
DO THEY HAVE AN ADRENALINE DOSING DEVICE?
AVPU observation method can also be used to monitor the person.
Pain do they respond
Unresponsive means completely unconscious
Call for help
Get person onto floor, although those with Asthma like symptoms may be more comfortable sitting and leaning forward.
Otherwise lay flat with legs bent at knees or raised
Ask person if they have an instant Adrenaline dosing device such as an Epipen?
Get someone to call an emergency ambulance or do so yourself if there is no-one else.
Prompt administration of Adrenaline is essential and if there is not a dose available this is a serious emergency situation.
Unless you are a medical professional it is essential to leave at least 5 minutes before administering another dose.
Always check that the device is in date before using. It is safe to use through a layer of clothing.
To administer the adrenaline the usual method is to remove the safety cap. Stab the pen into the large thigh muscle of the patient gently but firmly in the upper outer thigh with the activation button away from the thigh. Hold the device steady and press the activation button. There will be an audible click as the needle presses into the thigh and releases the adrenaline. Hold steady and count to 10 slowly before removing the pen. Then gently massage the injection site. The person should still go to A&E.
Even If they start to feel better after the adrenaline they should not get up or move around.
Stridor is the name of the Fighting for Breath Symptom
In the video below you will see a lady suffering Anaphylaxis and displaying the symptom of Stridor. Really she should have got herself to the floor for safety, but note the bent over stance as she fights for breath. Also note that by the time she administers the Adrenaline her lips have begun to turn blue and see how quickly she begins to recover.
Caution: This video is alarming.
Stridor Example and Epipen Use
Histamine causes vasodilatation increases capillary permeability and causes smooth muscles to contract and causes increase in mucous production. It also irritates local nerve endings leading to itching and pain.
In laymen’s terms it causes sensitivity, including increased mucous and swelling as well as muscle contractions. It is the swelling and contractions that cause the potential to threaten life.
Adrenaline helps by:
Causing vasoconstriction and raising blood pressure
Relaxing smooth muscles
Adrenaline also suppresses the release of histamine from de-granulating mast cells
It does have a short shelf life and may be weak; hence there may be a need for additional doses.
Remember it is likely to be Anaphylactic Shock if:
Sudden onset and rapid progression of symptoms
Life threatening airway or circulation problems
Skin and mucosal changes may be evident
How to Cope:
If you or someone close to you is diagnosed with Anaphylaxis it is essential to let people know and to always carry your automatic dosing device. Check it regularly and ensure that it is in date. In the UK guidelines state sufferers should carry 2 pens at all times.
A useful way to ensure that people are aware is to wear a bracelet or wristband that will give someone coming to your aid the information they need to help promptly.
REMEMBER Anaphylaxis IS A LIFE THREATENING SITUATION
Example of the Type of Wristband that Could Save Your Life
© 2017 Lyn
Tomaz Jelenko from Slovenia on January 08, 2018:
Thank you for spreading the awareness! Great article! :)
Demas W Jasper from Today's America and The World Beyond on December 13, 2017:
Well worth everyone sharing and studying. You have done a good service. Merry Christmas.
Chitrangada Sharan from New Delhi, India on December 09, 2017:
This sounds scary. Thanks for sharing this important, and informative hub about Anaphylaxis. All allergies are dangerous, and need quick treatment, but I hadn’t heard about this.
It’s a good idea to wear a wrist band.
Thanks for sharing this informative article.